Illinois, 2023

Hail in Illinois, May 7, 2023

May 7, 2023 · NWS PAH · 5 events in 5 counties and zones

Isolated strong to severe thunderstorms occurred across southern Illinois during the mid-morning hours. These storms produced a few large hail reports, as big as golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong to severe thunderstorms occurred across southern Illinois during the mid-morning hours. These storms produced a few large hail reports, as big as golf balls. The storms formed in a low-level southwest wind flow of warmer and more humid air. Instability in the mid levels of the atmosphere was quite strong, favoring large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 5:53 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 7, 5:53 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
653 AM CDT Sun May 7 2023

.UPDATE...
Issued at 652 AM CDT Sun May 7 2023

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 342 AM CDT Sun May 7 2023

The main focus in the short term is the potential for multiple
complexes of showers and thunderstorms through Monday night.
Forecast confidence in the occurrence of precipitation during this
time frame is higher than average, but confidence is average at
best with respect to timing and placement of individual convective
systems.

As an upper level ridge over the Mississippi River Valley flattens
today and the mid level capping inversion erodes, showers and
thunderstorm are expected to be in more abundance today than the
past couple of days. Helping to aid in the storm activity are
perturbations and outflow boundaries associated with two overnight
mesoscale convective systems. One north of the region in Illinois
and Indiana is forecast to approach northern and eastern portions
of the forecast area this morning. The other over western Arkansas
is forecast to largely diminish through early morning as it heads
east. However, the remnants of both of these systems will likely
combine with a moderate degree of instability, aided by daytime
heating and near 70 degree dewpoints, to spark scattered/numerous
thunderstorms throughout the day. Although the overall bulk shear
will be relatively weak, there could be enough for at least some
storm organization. Damaging winds appear to be the main concern
with the stronger storms, and hail will also be a concern with the
stronger updrafts. Generally relied on a blend of the 00Z HRW NSSL,
HRW ARW, and HRRR, which demonstrated the best correlation to the
overnight convective activity.

Even though thunderstorm activity may last well into the evening,
some decrease in storm coverage is expected by late evening and
overnight with the loss of daytime heating. Our attention then
turns to yet another MCS forecast to fire over the Mid Missouri
Valley this evening. This convective complex is forecast by the
aforementioned CAMs to dive southeast toward the forecast area by
daybreak Monday. If these solutions are to be followed verbatim,
most of the storm activity on Monday would occur during the
morning hours, with a relative lull in the activity during the
afternoon as the atmosphere attempts to recharge. However, if the
convective remnants don't make passage in the morning as currently
forecast, then much stronger instability could develop Monday
afternoon. And with an uptick in bulk shear forecast, strong to
severe thunderstorms would be more likely to develop during the
afternoon. At this time, our forecast delays the development of
this additional activity until Monday night as a cold frontal
boundary makes passage from north to south through the region.

By Tuesday, shower and thunderstorm chances should significantly
drop off as long as the frontal boundary is able to make complete
passage. Maintained slightly better chances across the southern
half of the area in closer proximity to the anticipated boundary
positioning. However, it's entirely possible that most of Tuesday
may turn out dry.

.LONG TERM...(Wednesday through Saturday)
Issued at 342 AM CDT Sun May 7 2023

Post fropa, the long term begins with northeasterlies drawing in
some lower humidity, thereby muting rain chances, at least
temporarily. A subsequent mid level ridge moves overtop and then
east of the region by Thursday, and return flow southerlies
recommence. Humidity, and daily rain chances, soon follow, again
peaking during the most unstable heating hours of the afternoon. The
NBM may well be overdone with Wed-Thu pops that do exist, but by
Friday into the weekend, it's picking up on the increasing trend
with the return of the summery-like pattern.

&&

.AVIATION...
Issued at 652 AM CDT Sun May 7 2023

MVFR ceilings should prevail through most of the morning before
improving to VFR by late morning and early afternoon. A decaying
line of showers and thunderstorms will push south into southwest
Indiana, southeast Illinois, and northwest Kentucky trough the
morning. Additional scattered to numerous thunderstorms are
forecast to develop during the late morning and afternoon across
the region. Restrictions to MVFR/IFR are possible beneath the
heaviest activity. The shower and storm activity should gradually
diminish this evening with the loss of daytime heating, but more
activity may move in from the northwest towards daybreak Monday.
Southwest winds around 10 knots with occasional gusts to 20 knots
today will become southerly at 5 to 10 knots tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DH
AVIATION...RJP
Hazardous weather outlook, May 7, 2:56 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
356 AM CDT Sun May 7 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
356 AM CDT Sun May 7 2023 /456 AM EDT Sun May 7 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today into
tonight. A few of the storms may become severe with damaging
winds and large hail the main concerns. Thunderstorms will also
produce lightning and torrential downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are forecast Monday and Monday
night. Some of the thunderstorms may become severe with damaging
winds and large hail the main severe hazards. Thunderstorms will
also produce lightning and torrential downpours.

Daily storm chances diminish mid week, then increase by late week,
and are highest by Friday and Saturday afternoons. Locally heavy
rain and lightning will be the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor the latest conditions should
their assistance be needed today through Monday night.

RJP/DH

In the hours before

Special weather statement, May 7, 6:58 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
758 AM CDT Sun May 7 2023

INZ081-082-087-071330-
Warrick IN-Gibson IN-Pike IN-
758 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of northwestern
Warrick, Gibson and west central Pike Counties through 830 AM CDT/930
AM EDT/...

At 758 AM CDT/858 AM EDT/, Doppler radar was tracking a strong
thunderstorm near Princeton, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Patoka around 805 AM CDT.
  Princeton around 810 AM CDT.
  Fort Branch around 815 AM CDT.

Other locations in the path of this storm include Oakland City.

This includes the following highways...
 Interstate 69 in Indiana between Mile Markers 23 and 41.
 Interstate 64 in Indiana between Mile Markers 33 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3845 8764 3844 8763 3845 8762 3842 8728
      3816 8737 3829 8779 3840 8776 3841 8775
      3842 8771 3843 8769 3843 8766 3845 8767
TIME...MOT...LOC 1258Z 283DEG 22KT 3836 8768

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

RJP
Special weather statement, May 7, 7:42 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
842 AM CDT Sun May 7 2023

ILZ083-INZ085>088-KYZ014-018>020-071445-
White IL-Posey IN-Warrick IN-Vanderburgh IN-Spencer IN-Henderson KY-
Union KY-McLean KY-Daviess KY-
842 AM CDT Sun May 7 2023

...Strong thunderstorms will impact portions of east central White,
southern Warrick, Vanderburgh, Spencer, central Posey, Daviess,
Henderson and northeastern Union Counties through 945 AM CDT...

At 841 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tell City to Boonville to near New
Harmony. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Boonville around 845 AM CDT.

Other locations in the path of these storms include Blairsville,
Eureka, Rockport and Grandview.

This includes the following highways...
 Interstate 165 between Mile Markers 65 and 70.
 Interstate 69 in Kentucky between Mile Markers 139 and 148.
 Interstate 69 in Indiana between Mile Markers 1 and 14.
 Audubon Parkway between Mile Markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3801 8680 3799 8686 3794 8692 3793 8698
      3791 8699 3790 8699 3790 8691 3788 8689
      3784 8691 3784 8686 3779 8682 3774 8682
      3771 8686 3767 8682 3766 8774 3809 8810
      3806 8677 3804 8679 3800 8677
TIME...MOT...LOC 1341Z 308DEG 14KT 3803 8680 3804 8729 3805 8795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KC
Local storm report, May 7, 7:49 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
849 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             CHRISNEY                38.02N 87.03W
05/07/2023  M0.75 INCH       SPENCER            IN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 7, 7:50 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
850 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HAIL             7 W EVANSVILLE          37.98N 87.67W
05/07/2023  M0.50 INCH       VANDERBURGH        IN   TRAINED SPOTTER

&&

The radar

The Paducah radar (KPAH), 86 km away, was scanning. The volume nearest the first event began at 13:54 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Saline

When
May 7, 7:56 AM CST to 8:08 AM CST
Where
Saline County, Galatia to Raleigh
Measured
0.88 in hail
Reported by
Public
Coordinates
37.830, -88.620

Dime to nickel-size hail fell from Galatia to Raleigh.

Hail, Jackson

When
May 7, 8:05 AM CST
Where
Jackson County, Carbondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -89.220

Hail, Franklin

When
May 7, 8:09 AM CST
Where
Franklin County, Sesser
Measured
1 in hail
Reported by
Public
Coordinates
38.100, -89.050

Quarter-size hail was reported in Sesser.

Hail, Williamson

When
May 7, 8:30 AM CST
Where
Williamson County, Neilson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.620, -88.970

The hail occurred on the west side of Lake of Egypt.

Hail, Johnson

When
May 7, 8:37 AM CST
Where
Johnson County, New Burnside
Measured
1.75 in hail
Reported by
Public
Coordinates
37.580, -88.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087462, 1087464, 1087465, 1087467, 1087468.